Skip to main content

An Improvement to Chvátal and Thomassen’s Upper Bound for Oriented Diameter

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 12159)

Abstract

An orientation of an undirected graph G is an assignment of exactly one direction to each edge of G. The oriented diameter of a graph G is the smallest diameter among all the orientations of G. The maximum oriented diameter of a family of graphs \(\mathscr {F}\) is the maximum oriented diameter among all the graphs in \(\mathscr {F}\). Chvátal and Thomassen [JCTB, 1978] gave a lower bound of \(\frac{1}{2}{d^2+d}\) and an upper bound of \(2d^2+2d\) for the maximum oriented diameter of the family of 2-edge connected graphs of diameter d. We improve this upper bound to \( 1.373 d^2 + 6.971d-1 \), which outperforms the former upper bound for all values of d greater than or equal to 8. For the family of 2-edge connected graphs of diameter 3, Kwok, Liu and West [JCTB, 2010] obtained improved lower and upper bounds of 9 and 11 respectively. For the family of 2-edge connected graphs of diameter 4, the bounds provided by Chvátal and Thomassen are 12 and 40 and no better bounds were known. By extending the method we used for diameter d graphs, along with an asymmetric extension of a technique used by Chvátal and Thomassen, we have improved this upper bound to 21.

Keywords

  • Oriented diameter
  • Strong orientation
  • One-way traffic problem

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-030-50026-9_8
  • Chapter length: 13 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   69.99
Price excludes VAT (USA)
  • ISBN: 978-3-030-50026-9
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   89.99
Price excludes VAT (USA)
Fig. 1.

References

  1. Robbins, H.E.: A theorem on graphs, with an application to a problem of traffic control. Am. Math. Monthly 46(5), 281–283 (1939)

    CrossRef  Google Scholar 

  2. Chvátal, V., Thomassen, C.: Distances in orientations of graphs. J. Comb. Theory Ser. B 24(1), 61–75 (1978)

    MathSciNet  CrossRef  Google Scholar 

  3. Chung, F.R.K., Garey, M.R., Tarjan, R.E.: Strongly connected orientations of mixed multigraphs. Networks 15(4), 477–484 (1985)

    MathSciNet  CrossRef  Google Scholar 

  4. Fomin, F.V., Matamala, M., Prisner, E., Rapaport, I.: AT-free graphs: linear bounds for the oriented diameter. Discrete Appl. Math. 141(1–3), 135–148 (2004)

    MathSciNet  CrossRef  Google Scholar 

  5. Fomin, F.V., Matamala, M., Rapaport, I.: Complexity of approximating the oriented diameter of chordal graphs. J. Graph Theory 45(4), 255–269 (2004)

    MathSciNet  CrossRef  Google Scholar 

  6. Eggemann, N., Noble, S.D.: Minimizing the oriented diameter of a planar graph. Electron. Notes Discrete Math. 34, 267–271 (2009)

    MathSciNet  CrossRef  Google Scholar 

  7. Bau, S., Dankelmann, P.: Diameter of orientations of graphs with given minimum degree. Eur. J. Comb. 49, 126–133 (2015)

    MathSciNet  CrossRef  Google Scholar 

  8. Surmacs, M.: Improved bound on the oriented diameter of graphs with given minimum degree. Eur. J. Comb. 59, 187–191 (2017)

    MathSciNet  CrossRef  Google Scholar 

  9. Kwok, P.K., Liu, Q., West, D.B.: Oriented diameter of graphs with diameter 3. J. Comb. Theory Ser. B 100(3), 265–274 (2010)

    MathSciNet  CrossRef  Google Scholar 

  10. Huang, X., Li, H., Li, X., Sun, Y.: Oriented diameter and rainbow connection number of a graph. Discret. Math. Theor. Comput. Sci. 16(3), 51–60 (2014)

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Deepu Benson .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2020 Springer Nature Switzerland AG

About this paper

Verify currency and authenticity via CrossMark

Cite this paper

Babu, J., Benson, D., Rajendraprasad, D., Vaka, S.N. (2020). An Improvement to Chvátal and Thomassen’s Upper Bound for Oriented Diameter. In: Fernau, H. (eds) Computer Science – Theory and Applications. CSR 2020. Lecture Notes in Computer Science(), vol 12159. Springer, Cham. https://doi.org/10.1007/978-3-030-50026-9_8

Download citation

  • DOI: https://doi.org/10.1007/978-3-030-50026-9_8

  • Published:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-030-50025-2

  • Online ISBN: 978-3-030-50026-9

  • eBook Packages: Computer ScienceComputer Science (R0)